Alert archive / Texas / Tornado Warnings in 2024
Tornado Warning 9, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 2, 2024, 5:57 PM CDT for Coleman County, Runnels County, Texas. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2024, 5:57 PM CDT (22:57 UTC)
- Expired
- May 2, 2024, 6:30 PM CDT
- In force
- 33 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Coleman County, TX, Runnels County, TX
The radar
The San Angelo radar (KSJT), 75 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 5:59 PM CDT | TORNADO | 2 E Ballinger, TX | The public reported a tornado on the ground 2.3 miles east of Ballinger, moving east. |
| May 2, 6:02 PM CDT | TORNADO | 2 Ese Ballinger, TX | Spotter reported a tornado on the ground 2 miles southeast of Ballinger. |
| May 2, 6:20 PM CDT | HAIL 4 | 4 E Ballinger, TX | Delayed Report: There was a picture of softball size hail 4 miles east of Ballinger along County Road 123. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 3:05 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1788 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.6
The text
As transmitted.
997
WFUS54 KSJT 022257
TORSJT
TXC083-399-022330-
/O.NEW.KSJT.TO.W.0009.240502T2257Z-240502T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
557 PM CDT Thu May 2 2024
The National Weather Service in San Angelo has issued a
* Tornado Warning for...
Southwestern Coleman County in west central Texas...
Southeastern Runnels County in west central Texas...
* Until 630 PM CDT.
* At 556 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Benoit, moving southeast at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Coleman and southeastern Runnels Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
San Angelo.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3156 9971 3156 9972 3158 9973 3158 9978
3173 9994 3178 9988 3174 9962
TIME...MOT...LOC 2256Z 307DEG 22KT 3171 9985
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
TPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 2, 3:05 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 2, 3:05 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 305 PM CDT Thu May 2 2024 ...New LONG TERM... .SHORT TERM... (This evening through Friday) Issued at 217 PM CDT Thu May 2 2024 ...Severe weather possible today and tomorrow... A surface low is currently located just to our northwest, with a dry line across out western most counties and a cold front moving in from the north. Storms are expected to form later this afternoon and evening near the low, where the dry line and front interact. Most models have storms developing in the Big Country starting around 4 this afternoon and continuing overnight. We are seeing some cumulus development in Nolan County, which could be a precursor for thunderstorms in the next couple of hours. The majority of models show most of the activity staying in the Big Country, Heartland, and northern Concho Valley, with a few storms finding their way into the our southern counties. Instability will be very high this afternoon (4000+ J/Kg possible) and wind shear values will be sufficient for severe development. With the instability as high as it is, storms could very quickly become severe once they develop and outflow boundary's could trigger new storms. The main threat today will be large hail (2+ inches), but damaging winds and an isolated tornado are also possible. Localized flooding will also be possible with these storms, as rain amounts could exceed 2 inches under isolated storms. Tomorrow will be slightly cooler for the Big Country, as the cold front keeps winds from the north and east for the start of Friday. Winds will return back to the southeast for much of the area and the dry line will retreat westward again, leaving us with dewpoints in the 60s and 70s. CAPE values could be in excess of 3000 J/Kg by the late afternoon. Weak convergence on any residual boundaries and an upper level disturbance aloft could be enough to produce storms in the late afternoon. CAMs are differing on coverage for tomorrow. The HRRR is bringing much more widespread activity, with storms developing to the west and moving into the area. With the large instability and sufficient shear, any storm that develops could produce very large hail, strong winds, and possibly a tornado. && .LONG TERM... (Friday night through next Thursday) Issued at 300 PM CDT Thu May 2 2024 Thunderstorm chances will persist across the area into the upcoming weekend. On Saturday, a cold front will push south into north Texas during the afternoon hours and then sag south into portions of the Big Country Saturday evening. Also, a dryline will be situated across west Texas. Thunderstorms are expected to develop along the cold front and dryline by late afternoon and early evening, as large scale ascent increases due to an embedded shortwave in southwest flow aloft. The airmass within the warm sector will be moist and unstable, with PW (precipitable water) values between 1.5 and 1.75 inches and CAPE's around 3000 J/kg. Showers and thunderstorms should become quite numerous across the area Saturday evening into the overnight hours, as a strong easterly low level jet develops. Heavy rainfall is possible, along with a threat for severe storms capable of producing large hail and damaging winds. At this time, the greatest threat for severe storms and heavy rainfall will be from the Concho Valley and Heartland north into the Big Country. With southwest flow aloft continuing on Sunday, there will be a continued chance for showers and thunderstorms across the area. Given adequate shear and instability, additonal severe storms are possible. A large upper trough is expected to move north of our area on Monday, with the dryline mixing east into eastern portions of the forecast area by late afternoon. Thunderstorms may develop along and east of the dryline over far eastern sections Monday afternoon but the better chances will stay north and east of the area. Looking for a dry forecast Tuesday through Thursday, along with above normal temperatures through the period, with temperatures pushing well into the 90s. && .AVIATION... (18Z TAFS) Issued at 1232 PM CDT Thu May 2 2024 Skies are clearing from west to east, lifting MVFR CIGs to VFR over the next hour or so. Storms are possible later this afternoon and overnight. Exact location of the storms is uncertain, KABI has the best chance of seeing storms this evening, but the other sites could have a nearby thunderstorm as well. Gusty winds, lighting, and hail will likely accompany these storms. Low clouds will move in overnight, dropping CIGs to MVFR and IFR. && .PRELIMINARY POINT TEMPS/POPS... Abilene 63 82 64 81 / 40 40 40 70 San Angelo 64 90 64 87 / 10 40 30 60 Junction 67 90 66 89 / 20 30 20 40 Brownwood 63 83 66 81 / 50 30 40 60 Sweetwater 62 84 63 80 / 20 40 40 80 Ozona 66 89 64 84 / 10 40 30 40 Brady 64 84 66 83 / 30 30 30 50 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...AP LONG TERM....24 AVIATION...AP
Hazardous weather outlook, May 2, 2:09 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 209 PM CDT Thu May 2 2024 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-031915- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 209 PM CDT Thu May 2 2024 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible starting later this afternoon and continuing into the early overnight hours, mainly east of a Sweetwater to Sonora line. Some of these storms could be severe, with very large hail as the main hazard. Locally heavy rainfall, damaging winds, and an isolated tornado will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe storms will be possible tomorrow late afternoon and evening. The main hazards will be very large hail and damaging winds, but an isolated tornado will be possible as well. Thunderstorms chances will continue into the weekend. There's a chance for strong storms Saturday. Localized flooding and dangerous lightning will be possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed later this afternoon and evening.
In the hours before
Local storm report, May 2, 5:41 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
541 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM Hail 5 SW Hatchel 31.81N 100.03W
05/02/2024 E2.50 Inch Runnels TX Public
Report from mPING: Tennis Ball (2.50 in.).
&&
CRDLocal storm report, May 2, 5:42 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
542 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM Hail 5 W Hatchel 31.83N 100.03W
05/02/2024 E2.25 Inch Runnels TX Public
Report from mPING: Hen Egg+ (2.25 in.).
&&
CRDLocal storm report, May 2, 5:44 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
544 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM Hail 5 E Norton 31.86N 100.04W
05/02/2024 E1.25 Inch Runnels TX Public
Report from mPING: Half Dollar (1.25 in.).
&&
CRDLocal storm report, May 2, 5:46 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
546 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM Hail 3 SE Tuxedo 32.91N 99.90W
05/02/2024 E1.00 Inch Jones TX Public
Report from mPING: Quarter (1.00 in.).
&&
CRDLocal storm report, May 2, 5:49 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
549 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM Hail 5 N Ballinger 31.81N 99.96W
05/02/2024 E2.50 Inch Runnels TX Public
on highway 83 Tennis Ball size.
&&Local storm report, May 2, 5:55 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
555 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM Hail 3 NNE Bronte 31.92N 100.29W
05/02/2024 E1.00 Inch Coke TX Public
&&
CRDThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:31 PM CDT | Special Weather Statement | SJT | Crockett | 44 min |
| May 1, 8:10 PM CDT | Areal Flood Advisory | SJT | Crockett, Irion | 110 min |
| May 1, 8:13 PM CDT | Special Weather Statement | SJT | Crockett, Irion | 47 min |
| May 1, 8:33 PM CDT | Areal Flood Advisory | SJT | Crockett | 117 min |
| May 1, 8:57 PM CDT | Severe Thunderstorm Warning | SJT | Crockett, Schleicher, Sutton | 33 min |
| May 1, 9:11 PM CDT | Special Weather Statement | SJT | Runnels | 34 min |
| May 1, 9:13 PM CDT | Special Weather Statement | SJT | Kimble | 47 min |
| May 1, 9:20 PM CDT | Areal Flood Advisory | SJT | Schleicher, Sutton | 115 min |
| May 1, 9:26 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Concho, Runnels | 49 min |
| May 1, 9:30 PM CDT | Special Weather Statement | SJT | Nolan | 30 min |
| May 1, 9:31 PM CDT | Severe Thunderstorm Warning | SJT | Sutton | 44 min |
| May 1, 9:33 PM CDT | Special Weather Statement | SJT | Schleicher | 27 min |
| May 1, 9:48 PM CDT | Areal Flood Advisory | SJT | Kimble, Mason, Menard | 117 min |
| May 1, 9:50 PM CDT | Special Weather Statement | SJT | Haskell | 55 min |
| May 1, 9:53 PM CDT | Special Weather Statement | SJT | Concho | 52 min |
| May 1, 10:00 PM CDT | Areal Flood Advisory | SJT | Coleman, Concho, McCulloch, Runnels | 2 hr |
| May 1, 10:11 PM CDT | Severe Thunderstorm Warning | SJT | Kimble, Mason, Menard | 64 min |
| May 1, 10:12 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Haskell, Jones, Shackelford, Throckmorton | 63 min |
| May 1, 10:14 PM CDT | Areal Flood Advisory | SJT | Haskell, Throckmorton | 3 hr |
| May 1, 10:28 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman, Runnels, Taylor | 47 min |
| May 1, 10:48 PM CDT | Flash Flood Warning | SJT | Kimble, Mason, Menard | 3 hr |
| May 1, 10:50 PM CDT | Special Weather Statement | SJT | McCulloch | 25 min |
| May 1, 10:56 PM CDT | Severe Thunderstorm Warning | SJT | Brown, Coleman, McCulloch | 34 min |
| May 1, 11:00 PM CDT | Severe Thunderstorm Warning | SJT | Mason | 45 min |
| May 1, 11:04 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Shackelford | 41 min |
| May 1, 11:09 PM CDT | Areal Flood Advisory | SJT | Brown, Coleman, McCulloch, San Saba | 111 min |
| May 1, 11:14 PM CDT | Special Weather Statement | SJT | Shackelford, Throckmorton | 61 min |
| May 1, 11:15 PM CDT | Areal Flood Advisory | SJT | Callahan, Coleman, Jones, Shackelford, Taylor | 2 hr |
| May 1, 11:27 PM CDT | Severe Thunderstorm Warning | SJT | Kimble, McCulloch, Mason, San Saba | 33 min |
| May 1, 11:51 PM CDT | Areal Flood Advisory | SJT | Mason, San Saba | 114 min |
| May 1, 11:58 PM CDT | Severe Thunderstorm Warning | SJT | Mason | 47 min |
| May 2, 12:01 AM CDT | Special Weather Statement | SJT | San Saba | 44 min |
| May 2, 3:28 PM CDT | Special Weather Statement | SJT | Runnels | 47 min |
| May 2, 4:03 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Runnels | 42 min |
| May 2, 4:21 PM CDT | Special Weather Statement | SJT | Taylor | 39 min |
| May 2, 4:45 PM CDT | Severe Thunderstorm Warning | SJT | Runnels, Taylor | 45 min |
| May 2, 4:51 PM CDT | Special Weather Statement | SJT | Jones | 39 min |
| May 2, 5:28 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Runnels | 47 min |
| May 2, 5:34 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones | 41 min |
| May 2, 5:37 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 38 min |
| May 2, 6:03 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Concho, McCulloch, Runnels | 42 min |
| May 2, 6:06 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Throckmorton | 54 min |
| May 2, 6:14 PM CDT | Tornado Warning | SJT | Jones | 31 min |
| May 2, 6:22 PM CDT | Tornado Warning | SJT | Coleman, Concho | 38 min |
| May 2, 6:24 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Concho, McCulloch, Runnels | 66 min |
| May 2, 6:41 PM CDT | Areal Flood Advisory | SJT | Coleman, McCulloch, Runnels | 2 hr |
| May 2, 6:42 PM CDT | Tornado Warning | SJT | Coleman, Concho, McCulloch | 48 min |
| May 2, 6:43 PM CDT | Tornado Warning | SJT | Jones | 32 min |
| May 2, 6:52 PM CDT | Tornado Warning | SJT | Jones | 38 min |
| May 2, 6:56 PM CDT | Areal Flood Advisory | SJT | Haskell, Jones | 3 hr |
Nearby
Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.